Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2004, 7:45 PM CDT for Scott County, Kansas. It was in force for 75 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 7:45 PM CDT (00:45 UTC)
- Expired
- May 16, 2004, 9:00 PM CDT
- In force
- 75 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:10 PM CDT | HAIL 0.75 | 10 Nne Scott City, KS | |
| May 16, 8:10 PM CDT | HAIL 0.75 | 10 Nne Scott City, KS | |
| May 16, 8:18 PM CDT | HAIL 2 | 7 Nne Scott City, KS | |
| May 16, 8:18 PM CDT | HAIL 2 | 7 Nne Scott City, KS | |
| May 16, 8:23 PM CDT | HAIL 2 | 7 Nne Scott City, KS | |
| May 16, 8:40 PM CDT | HAIL 1 | 8 N Scott City, KS | |
| May 16, 8:40 PM CDT | HAIL 1 | 8 N Scott City, KS | |
| May 16, 8:40 PM CDT | HAIL 2 | 8 Nne Scott City, KS | |
| May 16, 8:40 PM CDT | HAIL 2 | 8 Nne Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 170045 SVRDDC KSC171-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 742 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 900 PM CDT * AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF SCOTT STATE LAKE TO SCOTT STATE LAKE...OR ALONG A LINE EXTENDING FROM THE MONUMENT ROCKS TO SCOTT STATE LAKE...MOVING SOUTHEAST AT 5 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MODOC AROUND 830 PM CDT MANNING AROUND 845 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3868 10070 3868 10109 3827 10108 3827 10068 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:36 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 16, 3:36 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT SUN MAY 16 2004 .DISCUSSION... DAYS 1-2... ISOLATED STORMS ARE DEVELOPING ALONG THE DRYLINE AS OF 245 PM. SO 20-30 POPS WERE MAINTAINED THROUGH TONIGHT FOR THE WESTERN HALF OF THE FCST AREA. SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS WILL PUSH A FRONT INTO CENTRAL KS BY MONDAY AFTERNOON, AND INTO SW KS BY EVENING. STORMS SHOULD DEVELOP ON THE FRONT AND THESE COULD BE SEVERE. THE ETA HAS BEEN MIXING THE MOISTURE OUT TOO MUCH IN THE WARM SECTOR LATELY, SO INSTABILITY MAY BE HIGHER THAN THIS MODEL SUGGESTS. STORMS SHOULD HELP PUSH THIS FRONT FURTHER SOUTH THAN THE ETA/GFS SUGGEST MONDAY NIGHT AND EARLY TUESDAY. WE FOLLOWED THE UKMET WHICH SHOWS THE FRONT ALONG A LINE FROM AMA TO END TO CNU BY 00Z WED, WITH COOLER HIGHS IN THE 70S WEST AND LOWER 80S SOUTHEAST TUESDAY. ELEVATED STORMS ARE POSSIBLE NORTH OF THE FRONT IN A STRONG WARM ADVECTION PATTERN LATE TUESDAY AND TUESDAY NIGHT. DAYS 3-7... NOT MANY CHANGES TO THE GOING EXTENDED. HARDEST DECISION IS HOW FAST THE COLD FRONT TUESDAY WILL GET PUSHED BACK NORTH ON WEDNESDAY. WILL BANK ON THE ETA AND GFS SOLUTION OF SHOOTING THE WARM FRONT NORTH-NORTHEAST THROUGH CENTRAL IN NORTH-CENTRAL KANSAS BY 00Z WEDNESDAY. THE UKMET TAKES THIS FRONT ORIGINALLY MUCH FARTHER SOUTH THAN OTHER MODELS, BUT SEEMS TO BOUNCE BACK TOO SLOWLY ON WEDNESDAY AND THURSDAY. THE ETA80 HAS A NOSE OF 100F IN MEADE COUNTY FOR WED, BUT PLAN ON LOW 90S FOR NOW...WHICH IS THE MAIN CHANGE TO THE PREVIOUS EXTENDED FORECAST. THE YO-YO ATMOSPHERE WILL LIKELY SEND CLOUDS AND FRONT BACK ACROSS CWA TO THE SOUTH ON THURSDAY, WITH SLIGHTLY COOLER MAX TEMPS DUE TO THE CLOUDS AND RESULTANT LESS SUN. THEN, WE SHOULD SEE A SLOW WARMING TREND SET IN TOWARD THE WEEKEND. THERE SHOULD BE PLENTY OF DAY TIME HEATING EACH DAY, SEVERAL LEFT OVER BOUNDARIES, AND THUS AT LEAST A SLIGHT CHANCE FOR LATE DAY THUNDERSTORMS THROUGH FRIDAY. IF FRONT MEANDERS BACK NORTH AND SOUTH THROUGH THE WEEKEND, POPS MAY HAVE TO BE ADDED THEN AS WELL. FOR NOW, WENT DRY OVER THE WEEKEND, THINKING MOST ACTIVITY WILL BE NORTH AND EAST OF CWA. && DDC 60 87 57 78 / 20 30 50 30 GCK 56 86 56 73 / 30 20 30 30 EHA 57 93 55 78 / 20 00 20 30 LBL 57 92 58 81 / 20 00 30 30 HYS 60 84 54 77 / 30 20 40 30 P28 64 87 62 84 / 00 00 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WIND ADVISORY FOR ALL COUNTIES UNTIL 7PM SUNDAY. && FINCH/TSB
Hazardous weather outlook, May 16, 10:55 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1055 AM CDT SUN MAY 16 2004 KSZ030-031-043>046-061>066-074>081-084>090-171000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1055 AM CDT (955 AM MDT) SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS WILL HOWL AT 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS AFTERNOON. HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING IN THESE STRONG WINDS. ISOLATED THUNDERSTORMS COULD DEVELOP WEST OF A LAKIN TO HUGOTON LINE AFTER 4 PM CDT, AND WEST OF A DIGHTON TO MEADE LINE AFTER 7 PM CDT. THE OVERALL CHANCE AT ANY ONE LOCATION FOR SEVERE STORMS IS VERY LOW, BUT THERE STILL REMAINS A SLIGHT CHANCE FOR LARGE HAIL AND WIND GUSTS TO 65 MPH WITH ONE OR TWO OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT AN ISOLATED SEVERE STORM COULD PROMPT A CALL TO GATHER INFORMATION. TSB
In the hours before
Local storm report, May 16, 6:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND GST 2 W HEALY 38.60N 100.66W
05/16/2004 60 MPH LANE KS STORM CHASER
&&
FINCHLocal storm report, May 16, 7:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 13 N SCOTT CITY 38.67N 100.91W
05/16/2004 0.75 INCH SCOTT KS PUBLIC
&&
FINCHLocal storm report, May 16, 7:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 15 NW SCOTT CITY 38.63N 101.10W
05/16/2004 0.75 INCH SCOTT KS PUBLIC
&&
FINCHLocal storm report, May 16, 7:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 12 N SCOTT CITY 38.65N 100.91W
05/16/2004 1.00 INCH SCOTT KS TRAINED SPOTTER
&&
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM CDT | Tornado Warning | DDC | Lane | 50 min |
| May 16, 7:56 PM CDT | Tornado Warning | DDC | Ness | 49 min |
| May 16, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 74 min |
| May 16, 8:30 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| May 16, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 43 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 64 min |
| May 16, 9:46 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 44 min |
| May 16, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 66 min |
| May 16, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 61 min |
| May 16, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 61 min |
| May 17, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 37 min |
| May 17, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.